Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 88, NWS Mobile, AL

May 27, 2024Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 27, 2024, 10:44 PM CDT for Mobile County, Alabama. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2024, 10:44 PM CDT (03:44 UTC)
Expired
May 27, 2024, 11:30 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mobile County, AL

The radar

The Mobile radar (KMOB), 43 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 10:54 PM CDTMARINE TSTM WIND 40East End Of Dauphin, AL35 knot wind gust.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 3.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3221 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WUUS54 KMOB 280344
SVRMOB
ALC097-280430-
/O.NEW.KMOB.SV.W.0088.240528T0344Z-240528T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1044 PM CDT Mon May 27 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mobile County in southwestern Alabama...

* Until 1130 PM CDT.

* At 1044 PM CDT, a severe thunderstorm was located 5 miles west of
  Dauphin Island, moving south at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bayou La Batre, Dauphin Island, Coden, and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging wind and continuous cloud to ground lightning are occurring 
with this storm. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

&&

LAT...LON 3020 8838 3044 8840 3040 8809 3022 8806
TIME...MOT...LOC 0344Z 339DEG 31KT 3026 8821 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD
1 follow-up statement
770 
WWUS54 KMOB 280425
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1125 PM CDT Mon May 27 2024

ALC097-280435-
/O.EXP.KMOB.SV.W.0088.000000T0000Z-240528T0430Z/
Mobile AL-
1125 PM CDT Mon May 27 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOBILE COUNTY
WILL EXPIRE AT 1130 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3020 8838 3044 8840 3040 8809 3022 8806
TIME...MOT...LOC 0425Z 339DEG 31KT 2995 8807 

$$

RD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:34 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, May 27, 6:34 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
634 PM CDT Mon May 27 2024

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Mon May 27 2024

Predominately VFR conditions are expected through the period with
a few exceptions. Some localized MVFR ceilings brief periods of
LIFR to IFR visibilities will accompany scattered convection
through mid-evening southeast of I-65 all the way to the coast.
Brief periods of gusty winds up to 50 mph and hail up to ping pong
size may occur with the stronger storms. Patchy fog will also be
possible overnight mainly over portions of south central Alabama
into the western Florida Panhandle. Southwesterly winds 5 to 10
knots, a bit stronger near the coast, diminish and switch to a
light northwesterly flow tonight as a cold front moves through. A
northerly flow around 5 knots follows for Tuesday morning. /22

&&

.PREV DISCUSSION... /issued 207 PM CDT Mon May 27 2024/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Tuesday)
Issued at 207 PM CDT Mon May 27 2024

A somewhat broad upper trof pattern over the eastern half of the
CONUS amplifies through Tuesday, and embedded within this pattern
a series of shortwaves progress across the forecast region today
into the evening hours, along with a second set advancing into the
area on Tuesday. The remnants of an increasingly diffuse outflow
boundary appears to be located near the I-65 corridor based on
current radar and satellite loop, and a weak frontal boundary
extends from the Arkansas/Louisiana border into northern Alabama.
It's not clear if whatever remains of the remnants of the outflow
boundary can manage to lead to any convective initiation as the
first series of shortwaves progress across the forecast region
through this evening. What looks more likely is that development
will occur along the frontal boundary which progresses into
interior portions of the forecast area through the afternoon, then
moves through the remainder of the area and into the marine area
overnight. The convective trends will need to be monitored. MLCAPE
values this afternoon into the early evening ahead of the
approaching front reach 2500-3000 J/kg, potentially around 3500
J/kg. Shear values remain on the low side, with 0-3 km bulk shear
of typically 20-30 knots along with correspondingly low helicity
values. DCAPE values are currently around 800 J/kg, and there is
the potential for an increase to around 1000 J/kg, possibly even
1500, late this afternoon. The best deep layer forcing associated
with the series of shortwaves and placement of the surface
boundaries appears to generally favor the portion of the area
along and east of the I-65 corridor this afternoon, which then
wanes this evening. For the rest of this afternoon, have gone with
chance pops roughly along and east of I-65 with slight chance
pops elsewhere. Pops taper off to dry conditions areawide tonight.
SPC has a slight risk of severe storms for portions of south
central Alabama stretching roughly along I-65 into southwest
Alabama along with a marginal risk for much of the remainder of
the area. The environment looks to favor some strong storms with a
severe storm or two possible. If severe storms form, damaging
wind gusts and large hail will be primary threats. Despite another
series of shortwaves set to move across the area on Tuesday,
drier air will have flowed into the area in the wake of the
frontal boundary and have kept pops out of the forecast. Lows
tonight range from the mid 60s well inland to the mid 70s at the
coast. Highs on Tuesday mostly range from 90-95. A high risk of
rip currents is in effect through tonight, then a moderate risk
follows for Tuesday. /29

SHORT & LONG TERM...
(Tuesday night through Monday)
Issued at 207 PM CDT Mon May 27 2024

A predominately dry forecast is likely through mid to late week as
a broad trough over the eastern states helps to reinforce deep
layer dry air across our region. There is some uncertainty for mid
week regarding rain chances over the western half of the area.
The GFS indicates that just enough deep layer moisture may be
present as small shortwaves approach from the west to support a
chance of rain. However, the majority of the guidance remains dry,
so will only go with a slight chance of diurnally driven storms
in the western zones for Wed/Thu afternoon.

As we head into Friday through Monday, we will likely be
contending with several additional shortwaves as they move on the
northern and eastern periphery of a building upper level ridge
over Mexico. The timing of these shortwaves are always challenging
and there are certainly differences in the long range guidance.
However, the overall trend will be for increasing rain chances as
we go into the weekend due to the aforementioned shortwaves and
gradually increasing deep layer moisture. Temperatures will be
close to seasonal levels. 34/JFB

MARINE...
Issued at 207 PM CDT Mon May 27 2024

No impacts are expected through the period with the exception of
higher winds and seas near storms. Light to moderate southwesterly
winds become northwesterly overnight as a cold front moves
through. A light diurnal flow pattern follows for Tuesday and
Wednesday, then a light to moderate southeasterly flow prevails
for Thursday into the weekend. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  94  69  91  69  87  68  89 /  20  10   0  20  10  20  10  20
Pensacola   75  93  72  89  72  87  71  88 /  20   0   0  10  10  10  10  20
Destin      75  90  73  88  72  87  72  88 /  20   0   0  10   0  10  10  20
Evergreen   68  93  65  90  64  87  64  90 /  50   0   0  10  10  10  10  20
Waynesboro  66  93  66  88  65  85  64  89 /  20  10   0  20  20  20  10  20
Camden      66  91  64  88  64  85  64  88 /  30   0   0  10  10  10  10  20
Crestview   69  95  65  93  65  90  64  92 /  40   0   0  10  10  10  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 5 AM CDT Tuesday for ALZ265-266.

FL...High Rip Current Risk until 5 AM CDT Tuesday for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 27, 7:45 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Mobile AL
745 PM CDT Mon May 27 2024

ALZ261-262-280130-
Baldwin Inland AL-Mobile Inland AL-
745 PM CDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MOBILE AND
NORTHWESTERN BALDWIN COUNTIES THROUGH 830 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Stockton, or 17 miles north of Bay Minette, moving
south at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stockton, Mount Vernon, and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Alabama.

&&

LAT...LON 3094 8803 3114 8810 3114 8802 3117 8799
      3114 8794 3116 8793 3115 8790 3117 8789
      3114 8787 3116 8787 3117 8788 3118 8785
      3119 8788 3120 8778 3120 8769 3097 8762
TIME...MOT...LOC 0045Z 343DEG 12KT 3112 8787

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, May 27, 9:05 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
905 PM CDT Mon May 27 2024

ALZ263-265-280245-
Mobile Coastal AL-Mobile Central AL-
905 PM CDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MOBILE COUNTY THROUGH
945 PM CDT...

At 905 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mobile Regional Airport, or 5 miles west of Midtown Mobile, moving
south at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Theodore,
I65 And I165, I10 And I65, and Mobile Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Alabama.

&&

LAT...LON 3077 8833 3076 8800 3047 8801 3053 8839
TIME...MOT...LOC 0205Z 002DEG 11KT 3069 8823

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, May 27, 9:26 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
926 PM CDT Mon May 27 2024

ALZ264-266-280300-
Baldwin Coastal AL-Baldwin Central AL-
926 PM CDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BALDWIN COUNTY
THROUGH 1000 PM CDT...

At 926 PM CDT, Doppler radar was tracking a strong thunderstorm over
Point Clear, moving south at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fairhope and Point Clear.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Alabama.

&&

LAT...LON 3054 8798 3054 8784 3031 8776 3033 8792
TIME...MOT...LOC 0226Z 344DEG 15KT 3048 8793

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, May 27, 9:40 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
940 PM CDT Mon May 27 2024

ALZ265-266-280315-
Mobile Coastal AL-Baldwin Coastal AL-
940 PM CDT Mon May 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL MOBILE AND
SOUTHWESTERN BALDWIN COUNTIES THROUGH 1015 PM CDT...

At 940 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Bon Secour to 4 miles north of
Fort Morgan to 3 miles south of Alabama Port. Movement was south at
30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gulf Shores, Dauphin Island, Fort Morgan, and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Alabama.

&&

LAT...LON 3022 8814 3023 8821 3037 8823 3042 8810
      3029 8802 3032 8774 3022 8767
TIME...MOT...LOC 0240Z 002DEG 25KT 3029 8789 3028 8800 3031 8811

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, May 27, 9:45 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Mobile AL
945 PM CDT Mon May 27 2024

ALZ263-265-280330-
Mobile Coastal AL-Mobile Central AL-
945 PM CDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MOBILE COUNTY
THROUGH 1030 PM CDT...

At 945 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mobile Regional Airport, or 7 miles northwest of Tillmans Corner,
moving south at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midtown Mobile, Tillmans Corner, Theodore, Grand Bay, Bayou La Batre,
Tanner Williams, Coden, I10 And I65, Mobile Regional Airport, and
Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Alabama.

&&

LAT...LON 3036 8840 3038 8841 3039 8841 3038 8840
      3078 8841 3069 8802 3036 8809
TIME...MOT...LOC 0245Z 011DEG 18KT 3066 8827

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, May 27, 10:26 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
1026 PM CDT Mon May 27 2024

ALZ263-265-266-280415-
Mobile Coastal AL-Baldwin Coastal AL-Mobile Central AL-
1026 PM CDT Mon May 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MOBILE AND
SOUTHWESTERN BALDWIN COUNTIES THROUGH 1115 PM CDT...

At 1025 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 4 miles northeast of Grand
Bay to 5 miles southeast of Alabama Port. Movement was south at 15
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tillmans Corner, Theodore, Grand Bay, Bayou La Batre, Dauphin Island,
Coden, Fort Morgan, and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3022 8838 3033 8840 3035 8839 3038 8841
      3038 8840 3064 8841 3058 8802 3026 8792
      3023 8786 3022 8786
TIME...MOT...LOC 0325Z 352DEG 15KT 3051 8828 3031 8805

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RD

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:16 PM CDTSpecial Weather StatementMOBMobile44 min
May 27, 7:31 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile44 min
May 27, 7:38 PM CDTSpecial Weather StatementMOBBaldwin52 min
May 27, 7:41 PM CDTSpecial Marine WarningMOB79 min
May 27, 7:45 PM CDTSpecial Weather StatementMOBBaldwin45 min
May 27, 9:05 PM CDTSpecial Weather StatementMOBMobile40 min
May 27, 9:26 PM CDTSpecial Weather StatementMOBBaldwin34 min
May 27, 9:37 PM CDTSpecial Marine WarningMOB53 min
May 27, 9:40 PM CDTSpecial Weather StatementMOBBaldwin35 min
May 27, 9:45 PM CDTSpecial Weather StatementMOBMobile45 min
May 27, 9:59 PM CDTSpecial Marine WarningMOB76 min
May 27, 10:26 PM CDTSpecial Weather StatementMOBMobile49 min
May 27, 10:29 PM CDTSpecial Marine WarningMOB91 min
May 27, 11:10 PM CDTSpecial Marine WarningMOB95 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.